Cases of overdose with insecticide bombs rising in America

In West Virginia, authorities are warning of a new, particularly risky practice called “wasping”, which involves inhaling aerosol insecticide to get high.

The term “wasping” probably does not mean anything to you, yet it has become a nightmare for US authorities.

This new practice that is developing across the country is indeed particularly dangerous: it consists of inhaling an insecticide spray, most often an anti-wasp aerosol, to obtain the same psychotic and hallucinatory effects that methamphetamine provides. To increase the effects, some do not hesitate to combine the insecticide with the synthetic drug by inhaling or injecting it intravenously.

While the practice is still uncommon in some US states, others have found an upsurge in the practice of “wasping”. This is the case in West Virginia, in the east of the country, and especially in Boone County, where at least three cases of insecticide overdoses have been reported over the past week.

“We see it in the streets of Boone County,” Sgt. Charles Sutphin told WCHS Eyewitness News. “From what we’re told, if you use it, everything may be fine first and second time, but the third time your body can make an allergic reaction and kill you.”

And for good reason, these insecticide bombs contain pyrethroids, synthetic chemicals derived from those naturally present in chrysanthemum flowers. Pyrethroids block the nervous system of wasps, which stuns and kills them. In humans, these substances are less toxic but have the effect of blocking nerve signaling, resulting in a psychotic or even hallucinatory effect. In high doses, pyrethroids may cause dizziness, headache, nausea, muscle contractions, and during poisoning, tremors, salivation, and seizures may occur. “It’s an inexpensive solution, and you do not know what the end result will be,” Sgt. Sutphin warns.

Must Read:  Astronomers have detected the signals of the very first stars of the universe

If Boone County is particularly affected this summer by the “wasping”, the practice has already been observed before. Last year in Indianapolis, firefighters reported handling several calls a day for people using heavy-duty insecticide bombs to “get high”. They told ABC Action News that people were in catatonic states, unable to breathe, sometimes barely able to speak or walk, and many other side effects.

“They looked like zombies,” Chris Major, commander of the Indianapolis Fire Department, said in March 2018. “Some even lay down before eating grass and tore their clothes.”

Share
Paige Driessen

Paige is an Arizona native who loves the outdoor life. She writes about a wide range of topics for The Talking Democrat